Discussion Board Forums General Discussion My husbands trtmnt and ca 19 9

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #99830
    bglass
    Moderator

    Hi Patti,

    I wish you and your husband had gotten better news.  It is good to hear he is out of the hospital and feeling better now he is back at home.  Palliative care resources may be available through your husband’s treatment center, to ensure any discomfort is well managed.  Please push your husband’s doctors to identify medical and other resources that will support his treatment and care going forward if chemo ends up no longer an option.

    Our community’s thoughts and prayers will be with you.  Please stay in touch and share any concerns you have.

    Take care, regards, Mary

    #99829
    Pspino418
    Participant

    Here we are at Feb. 25 and so much has changed. Jim was in hospital for 10 days due to bleeding ulcer. Got that controlled by embolization. His ascites has increased. The last 4 days in hospital, he was walking laps around the floor. Since he has been home, he is eating well and all but is still declining.

    We met with oncologist today. She said that we are in a tough position. His body isn’t holding up to chemo and cancer is beating him up. Sounds like we are out of options at this point. Discussion happening now about tap or shunt. Please pray for us.

    Thank you

    Patti

    #99590
    bglass
    Moderator

    Hi Pspino418,

    Thank you for your update.  Folfox is a common second-line treatment for cholangiocarcinoma.  If you search it on the discussion board, you will find patient stories about this treatment.

    Ascites at its early stages can be relieved for some patients with a low-salt diet and some doctors prescribe diuretics.  Our patients report having paracentesis (draining) if it becomes too uncomfortable.  From the accounts I have seen, paracentesis is a procedure performed with local anesthesia – it is bearable and definitely not something to be feared.

    I hope the current treatment plan brings the cancer back under control without too many side effects.  Please be proactive in getting doctors to address any side effects that come up.  If there is a palliative care practice at the medical center where your husband is being treated, they may be able to offer help with any pain or discomforts from treatment.

    Take care, regards, Mary

    #99589
    Pspino418
    Participant

    The 2nd line treatment they may use is 5fu / Folfox. Anyone have any feedback on this?

    Also, we now know that there are approx 7 lesions on liver with largest being 14mm and smaller approx 5mm. He also has a small amount of ascites. They said to try and grin and bear the uncomfortable feeling as it isn’t enough to make them want to drain it, which sounds awfully painful. If anyone has any ideas on relieving the full and bloated feeling, we would appreciate it.

     

    Thanks everyone.

    Patti

    #99571
    Pspino418
    Participant

    Hello to everyone – We are at hospital today to meet with oncologist and reviewed yesterdays scans. CT scan is showing the two small marks on the liver that were noticed in October are now a little larger and there are a few more tiny spots. She indicated that the two spots that grew are being considered “real”. No other areas of concern.

    We are starting the gem/cis chemo again today. His platelets are only 124k but we are going to give it a go. If his platelets become too low for week 2, the plan is to switch to another chemo that isn’t as hard on platelets.  I will have to look it up and will let y’all know. This is very concerning as there is now metastatic disease. We lost so much time over the winter months when his platelets were not holding up enough to have chemo. So frustrated. I’ll pop on and mention the alternative therapy she is suggesting and would like any feedback or comments. I could use some support with others that have been thru this. Thanks everyone. Best wishes,

    Patti

    #99527
    bglass
    Moderator

    Hi Patti,

    It is good to hear from you and thank you for the update on your husband.  He has had a lot of demanding treatments over the past nine months.  I hope over the next days he continues recovering and that his blood counts bounce back.

    CA 19-9 can be an early warning signal for cholangiocarcinoma, but it can start rising months before anything is evident on scans.  Doctors cannot treat what they cannot see, so it can be worrying during the period between when the CA 19-9 starts moving and you and the doctors know what is happening.  You can take comfort that your husband’s doctors are on the case to address a recurrence if it materializes.

    I am not a doctor so this is just a suggestion about a question you might consider raising with your husband’s doctors, but one thing to ask may be whether  the radiation could have caused some inflammation that is underlying the symptoms he is experiencing.  Radiation side effects can materialize months after treatment, and the inflammation from radiation treatments can affect the CA 19-9 marker in some patients.  (I was looking at a 2012 posting by Lisa Craine where she reports her CA 19-9 rose from 140 to 1350 after radiation.)

    Waiting for answers is tough, but from what you describe, your husband’s doctors are actively engaged in finding good treatment plans. Please stay in touch, and I hope the next round of scans bring hopeful news.

    Regards, Mary

     

    #99525
    Pspino418
    Participant

    Hello everyone,

    Happy New Year. We pray for that! I haven’t posted since my original intro or two. Here is our experience over the last 9 months. We would appreciate any feedback,  encouragement or suggestions from your experience.

    My husband was diagnosed last Spring with extrahepatic cholangiocarcinoma. It was operable but he did not have negative margins, but displasya and Ca in Situ  remaining after his CBD resection.

    He did have one node positive of 6 and they had said his cancer was stage IIA.

    After the surgery,  he had chemotherapy with Gemcitabine and Cisplatin for 9 weeks with 2 weeks on, 1 week off, 3 times.

    He was very lucky and had no side effects that altered lifestyle or work. In July, he had a few week break and then went into radiation and chemo with capecitabine.  Went thru this well. Got beat up towards end of radiation. No prob with capecitabine.  Then there was a few week break and we went back to start the Gemcitabine and Cisplatin over 9 weeks just like the beginning. He had one treatment and his platelets dropped and did not rebound for 2nd treatment. Oncologist suggested taking a few weeks off to continue to recover from radiation.  Went back to start chemo again, and same thing happened. One treatment and platelets did not recover enough.  So another 2 week break to “heal” and started Oral Capecitabine.  Did ok, 14 days on. 3 days after his 1st round of Capecitabine,  he got really sick.  Think it was colitis or some other bacteria. We had a terrible two weeks during Christmas. Vomiting and diarrhea so severe that I had to take him to infusion for fluids and potassium about every 2nd or 3rd day for 2 weeks.

    We are rebuilding him now and will meet with oncologist next week to discuss options for further chemo.

    The biggest concern we are facing is that his Ca 19 9 had not decreased since the original surgery. It slowly went up but stayed under 100. In November it crept up to 140, then 280, then 330. 12/20 it was 780 and this past friday was at 2098. We are so scared. He is gaining weight back and eating alot to be ready for chemo. We have scans next week but he had a chest ct last week, unrelated and it was clear. Upper abdomen was picked up and that was clear. So, they will do abdomen and pelvic ct and we will go from there. Last Pet scan was October and nothing showed.

    We arent certain what chemo will be next. We are hoping he can get back on the Gem/Cis. Any feedback is appreciated.

    Best wishes to everyone

    Patti

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.